New Mexico, 2003

High Wind in New Mexico, November 22, 2003

November 22, 2003 · NWS ABQ · 5 events in 5 counties and zones

High winds gusting 60-65 mph swept over the ridges and adjacent eastern highlands of the central and south central mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

High winds gusting 60-65 mph swept over the ridges and adjacent eastern highlands of the central and south central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 22, 11:00 AM MST, 2 hours earlier.

Area forecast discussion, Nov 22, 11:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MST SAT NOV 22 2003

.UPDATE...COLD AIR APPEARS TO BE WELL ENTRENCHED AT CLAYTON AND
WINDS HAVE TURNED EASTERLY AT TUCUMCARI. UPDATE TO ZONESWAS MAINLY
FOR CLAYTON AND ROY TEMPERATURES. ADDED 10 POPS TO THOSE ZONES AS
WELL DUE TO LOW CLOUDS IN THE AREA. ALREADY SNOWING AT FARMINGTON
AND INCREASED THE POPS THERE SLIGHTLY. WHAT PRECIP FALLS WITH THIS
SYSTEM WILL HAVE TO BE TODAY AND THIS EVENING. MODELS SHOWING SOME
ATMOSPHERE BECOMING VERY STABLE TONIGHT. PRECIP WILL HAVE TO FALL
OUT OF SHALLOW COLD AIR MASS TONIGHT. WILL LEAVE WND ADV AND HIGH
WIND WARNING AS IS. JWS

.PREV DISCUSSION...WHILE GFS SFC PATN AT 06Z SEEMS A BETTER FIT
WITH ANALYSIS...WILL STICK WITH A COMPROMISE PSTN FOR SFC LOW WHICH
KEEPS ZNS 6 AND 7 OUT OF ADVY TODAY...COUNTING ON AN ABRUPT CHANGE
IN DIRECTION TO NLY LATE IN THE AFTERNOON AS THE FRONT LURKING OVER
THE CO/KS PLNS SURGES INTO NE NM. HOWEVER...WINDS COULD WELL BE
CLOSE TO CRITERIA. REMAINDER OF HIGHLIGHTS LOOK ON TARGET...CHANGES
RESTRICTED TO MAKING ADVY POSTED FOR WRN/NRN MTNS AND RIO GRANDE VLY
FOR TODAY AND THIS EVENING AS WINDS CURRENTLY REACHING OUR ADVY
CRITERIA AT KINW...THEREFORE KGUP MAY VERIFY MIDMORNING OR
THEREAFTER. WILL ALSO ADD QUAY...CURRY AND ROOSEVELT CNTYS TO ADVY
WITH TCC PROFILER WINDS 35KT JUST OFF THE DECK ATTM.

TODAY/S MOS POPS LOW...BUT SOME CONCERN REGARDING POTENTIAL FOR
LIGHT SHWRS ASSOCIATED WITH THE FRONTAL BNDRY FARTHER S AND E INTO
MID RIO GRANDE VLY/SANDIA AND MANZANO MTNS. WILL ADD SLGT CHCS TO
REMAINDER OF ZN 8 AS WELL AS ZNS 3-9-10 FOR THE AFTN. PER PREVIOUS
DISCUSSION...SNOW ADVY FOR NRN MTNS MAY BE REQUIRED TONIGHT. AN INCH
OR TWO NOT OUT OF THE QUESTION ALG THE CO BORDER ABV 8000 FT TODAY
HOWEVER.

OTRW SOME BREEZES POSSIBLE MONDAY AS GFS INDICATES A CHANGE IN
TIMING/PSTN OF THE PREVIOUSLY FORECASTED SHORTWAVE SCHEDULED FOR
TUESDAY. FAST W-NW FLOW NOW CARRY WEAK SHORTWAVES FARTHER TO THE
SOUTH...AND A FEW SHOWERS COULD DEVELOP AS EARLY AS MONDAY NIGHT
NRN/WRN MTNS. WILL TRIM BACK AREAL COVERAGE FOR WED. WEAK RIDGING
THURS THEN ZONAL FLOW MAY ALLOW FOR MORE DISTURBANCES TO PASS OVER
STATE. ANOTHER CDFNT NE LATE SAT/SUN AS MASSIVE UPR LOW DVLPS ACROSS
PAC NW.
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WRNG THIS AFTERNOON AND TONIGHT NMZ010-011-016-017-026-
WIND ADV TODAY NMZ001-
WIND ADV TODAY AND THIS EVENING NMZ002>004-008-009-014-015-
WIND ADV THIS AFTERNOON AND TONIGHT NMZ005-012-013-018-019-020-021-

&&
Hazardous weather outlook, Nov 22, 6:00 AM MST, 7 hours before
NMZ001>021-026-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A STORM SYSTEM WILL CROSS NEW MEXICO TODAY THROUGH SUNDAY...BRINGING
THE COLDEST AIR SO FAR THIS SEASON. IN ADDITION...STRONG WINDS WILL
AFFECT NORTHERN AND CENTRAL NEW MEXICO TODAY THROUGH TONIGHT. A HIGH
WIND WARNING IS IN EFFECT FOR PORTIONS OF THE CENTRAL MOUNTAIN CHAIN
AND ADJACENT HIGH PLAINS WHERE WESTERLY WINDS WILL REACH SPEEDS OF
30 TO 40 MPH WITH GUSTS TO 60 MPH THIS AFTERNOON AND TONIGHT. MOST
OF THE REMAINDER OF THE FORECAST AREA REMAINS UNDER A WIND ADVISORY
TODAY AND INTO TONIGHT. AREAS OF BLOWING DUST MAY RESTRICT
VISIBILITIES AND STRONG CROSSWINDS MAY AFFECT MOTORISTS ON NORTH TO
SOUTH ORIENTED HIGHWAYS SUCH AS INTERSTATE 25. ACROSS THE NORTHERN
MOUNTAINS...A TOTAL OF 2 TO 5 INCHES OF SNOW MAY ACCUMULATE BY
SUNDAY MORNING...ESPECIALLY OVER THE HIGHER TERRAIN AND ALONG THE
COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
November 22, 1:00 PM MST to 5:00 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
November 22, 1:00 PM MST to 5:00 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
November 22, 1:00 PM MST to 5:00 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
OFFICIAL NWS OBS.

High Wind, Guadalupe Mountains of Chaves County / X Sw Chaves

When
November 22, 1:00 PM MST to 5:00 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

High Wind, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
November 22, 1:00 PM MST to 5:00 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371763, 5371764, 5372059, 5372060, 5372061.